Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Pueblo, CO

May 24, 2015Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2015, 1:59 PM MDT for Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 1:59 PM MDT (19:59 UTC)
Expired
May 24, 2015, 2:30 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS55 KPUB 241959
SVRPUB
COC071-242030-
/O.NEW.KPUB.SV.W.0063.150524T1959Z-150524T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
159 PM MDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 230 PM MDT

* AT 159 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES
  SOUTHEAST OF THATCHER...OR 40 MILES EAST OF TRINIDAD...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3724 10382 3741 10397 3764 10369 3739 10340
TIME...MOT...LOC 1959Z 239DEG 17KT 3736 10380 

HAIL...1.00IN
WIND...60MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:27 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 24, 11:27 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1127 AM MDT SUN MAY 24 2015

.UPDATE...
ISSUED AT 941 AM MDT SUN MAY 24 2015

UPDATED TO REMOVE EARLY MORNING WORDING INCLUDING FOG REFERENCES.
MADE SOME MINOR POP CHANGES FOR TODAY AND UPDATED THE FIRE WEATHER
GRIDS.

UPDATE ISSUED AT 736 AM MDT SUN MAY 24 2015

REINITIALIZED FRONT END GRIDS WITH LATEST OBSERVATIONS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM MDT SUN MAY 24 2015

...MORE THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE...

AN UPPER TROUGH OF LOW PRESSURE WILL PASS OVER SOUTHERN COLORADO
TODAY DURING PEAK HEATING.  THIS WILL ALLOW FOR STEEP LAPSE RATES
RESULTING IN PLENTY OF INSTABILITY.  PLUS...MOISTURE WILL STILL BE
MORE THAN ADEQUATE.  SO...THERE WILL BE A TRIGGER...AND PLENTY OF
MOISTURE AND INSTABILITY MUCH LIKE YESTERDAY.  THE MAIN DIFFERENCE
TODAY IS LESS SHEAR.  0-6 KILOMETER BULK VALUES OVER MOST OF THE
AREA TODAY ARE GENERALLY ONLY ABOUT 15-30 KNOTS.  THE EXCEPTION TO
THIS IS OVER THE PLAINS EAST OF THE I-25 CORRIDOR WHERE VALUES ARE
FORECAST TO BE 25-35 KNOTS AT 00Z...AND ANYWHERE FROM 40-50 KNOTS
FROM 00Z TO 03Z. SO...OVERALL THE SEVERE THREAT IS LOWER TODAY THAN
YESTERDAY.  SPC CURRENTLY HAS THE PLAINS EAST OF THE I-25 CORRIDOR
IN THE MARGINAL THREAT AREA.  THE GREATEST THREAT OF SEVERE WEATHER
TODAY IS LIKELY TO BE OVER KIOWA...BENT...PROWERS...EASTERN LAS
ANIMAS AND BACA COUNTIES...DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.  THE PRIMARY THREATS FOR THESE AREAS WOULD INCLUDE
LIGHTNING...HEAVY RAIN...LARGE HAIL...STRONG WINDS AND ISOLATED
TORNADOES. THE SEVERE THREAT ELSEWHERE TODAY WILL BE RELATIVELY LOW
GIVEN THE LOW SHEAR VALUES.  HOWEVER...THIS DOES NOT PRECLUDE THE
POSSIBILITY OF LARGE HAIL AND FUNNELS...GIVEN THE STEEP LAPSE RATES
AND COLD ATMOSPHERE ALOFT...IN ADDITION TO LIGHTNING...LOCALLY HEAVY
RAIN AND GUSTY WINDS.  IT WILL BE ANOTHER ACTIVE DAY.

A LOT OF THE ACTIVITY WILL WIND DOWN BY MIDNIGHT...BUT PROBABLY NOT
ALL OF IT.  THE UPPER TROUGH WILL STILL BE LINGERING OVER THE
AREA...MAKING ONLY SLOW EASTWARD PROGRESS THROUGH THE NIGHT.
CONSEQUENTLY...SOME INSTABILITY WILL REMAIN OVER SOUTHERN COLORADO
THROUGH THE NIGHT...ALLOWING A FEW ISOLATED SHOWERS OR STORMS TO
CONTINUE.

AS HAS BEEN THE CASE FOR THE PAST FEW DAYS...SNOW WILL CONTINUE TO
FALL IN THE MOUNTAINS ABOVE ABOUT 9000 FEET.  OUR OBSERVER IN
LEADVILLE AT 10000 FEET CALLED IN WITH 3.3 INCHES OF SNOWFALL FROM
MIDNIGHT SATURDAY MORNING TO MIDNIGHT THIS MORNING.  ELEVATIONS
ABOVE 9000 FEET WILL CONTINUE TO SEE LOCAL ACCUMULATIONS UP TO
A FEW INCHES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 446 AM MDT SUN MAY 24 2015

MONDAY...THE UPPER LOW WILL BE LOCATED OVER THE NE QUAD OF THE STATE
EARLY MON MORNING...AND IS EXPECTED TO WEAKEN AS IT PULLS AWAY TO
THE NORTHEAST. THERE WILL STILL BE ABUNDANT MOISTURE IN PLACE ACROSS
THE FORECAST AREA...ALLOWING FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER THE MTS AND HIGH VALLEYS...AND ISOLATED TO
SCATTERED CONVECTION FOR THE PLAINS. TEMPS ARE FORECAST TO WARM INTO
THE LOWER 70S FOR THE PLAINS...50S AND 60S FOR THE HIGHER TERRAIN.

TUESDAY THROUGH THURSDAY...SHORTWAVE RIDGING ACROSS THE REGION FOR
TUE AND WED WILL EQUAL WARMER TEMPS...WITH READINGS PUSHING 80F
ACROSS THE PLAINS. THIS WILL ALSO MEAN THE AREA WILL BE SLIPPING
INTO A MORE DIURNAL MT CONVECTION PATTERN FOR A COUPLE OF
DAYS...WITH ISOLATED TO LOW END SCATTERED POPS OVER THE MTS...AND
ISOLATED AFTN/EVE ACTIVITY FOR THE PLAINS. ON THU ANOTHER UPPER
TROUGH MOVES INTO THE NORTHERN GREAT BASIN...SHIFTING THE FLOW ALOFT
TO A MORE SW DIRECTION. THIS WILL DRAW MORE MOISTURE UP INTO THE
STATE...AND SHOWER/STORM ACTIVITY IS FORECAST TO INCREASE THU AFTN
AND EVE. TEMPS ON THU ARE EXPECTED TO REMAIN WARM.

FRIDAY AND SATURDAY...THE TROUGH OVER THE GREAT BASIN STARTS TO
EJECT TO THE EAST ACROSS THE NORTHERN ROCKIES...NORTH OF COLORADO.
THIS WILL PUSH A COLD FRONT DOWN INTO THE FORECAST AREA LATE THU
NIGHT OR VERY EARLY FRI MORNING. SFC WINDS WILL SHIFT TO AN UPSLOPE
DIRECTION...AND LLVL SUPPORT WILL INCREASE PCPN CHANCES ACROSS THE E
PLAINS AND MTS GREATLY FOR BOTH FRI AND SAT. LOOK FOR ABOUT A 10
DEGREE DROP IN TEMPS INTO THE WEEKEND...WITH PROBABLE SHOWER AND
STORM ACTIVITY ON FRI FINALLY TAPERING OFF LATE SAT. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1124 AM MDT SUN MAY 24 2015

SHOWERS AND TSTMS WILL BE POSSIBLE IN THE VCNTY OF THE TAF SITES
INTO THE EVENING HOURS WITH GUSTY WINDS POSSIBLE ALONG WITH THE
POTENTIAL FOR HEAVY RAIN. OVERNIGHT THE CHANCE FOR PCPN WL END AND
GENERALLY VFR CONDITIONS ARE EXPECTED...HOWEVER THERE WL BE A
CHANCE FOR SOME LOW CIGS AT KALS IN THE EARLY MORNING HOURS ON
MONDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...28
SHORT TERM...LW
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 24, 11:03 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1103 AM MDT SUN MAY 24 2015

COZ058>089-093>099-251715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1103 AM MDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE AREA THIS AFTERNOON
AND EVENING...WITH THE MAIN STORM THREATS BEING LIGHTNING...LOCALLY
HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SOME FUNNELS AND HAIL.
FLASH FLOODING WILL BE A THREAT IN AREAS WHERE HEAVY RAIN FALLS.

WIND SHEAR...WHICH IS NECESSARY TO GET STORMS ROTATING...WILL BE
GREATEST OVER THE PLAINS EAST OF I-25 TODAY.  A FEW STORMS OVER
KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS AND BACA COUNTIES COULD
ROTATE ENOUGH TO SPIN UP A TORNADO DURING THE LATE AFTERNOON AND
EVENING HOURS.

IN THE MOUNTAINS...PRECIPITATION WILL CONTINUE TO FALL AS SNOW OR
GRAUPEL. ELEVATIONS ABOVE 9000 FEET COULD SEE LOCAL ACCUMULATIONS
UP TO A FEW INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER SOUTHERN COLORADO
THROUGH THE PERIOD. SHOWERS...THUNDERSTORMS AND SNOW ABOVE 10000
FEET WILL BE POSSIBLE EACH DAY...MAINLY IN AND NEAR THE
MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS. PRIMARY STORM
THREATS THROUGH THE PERIOD WILL BE LIGHTNING...LOCALLY HEAVY RAIN
AND SMALL HAIL. HOWEVER...A FEW STORMS COULD PRODUCE LARGE HAIL
AND STRONG WINDS.

AT THIS TIME...THURSDAY EVENING THROUGH SATURDAY MORNING LOOKS
LIKE THE BEST PERIOD WITH THE GREATEST POTENTIAL FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY OVER MOST OF SOUTHERN COLORADO.

28/28

In the hours before

Local storm report, May 24, 12:55 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FUNNEL CLOUD     4 SW SECURITY           38.71N 104.80W
05/24/2015                   EL PASO            CO   NWS EMPLOYEE

&&

28
Special weather statement, May 24, 1:31 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MDT SUN MAY 24 2015

COZ094-242015-
EASTERN LAS ANIMAS COUNTY CO-
131 PM MDT SUN MAY 24 2015

...SPECIAL WEATHER STATEMENT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF MODEL...OR 32 MILES EAST OF TRINIDAD...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3715 10394 3733 10403 3756 10376 3735 10355
TIME...MOT...LOC 1931Z 231DEG 15KT 3729 10394

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:28 PM MDTSpecial Weather StatementPUBPueblo92 min
May 23, 7:41 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo38 min
May 23, 8:32 PM MDTSpecial Weather StatementPUBBent, Crowley, Kiowa, Otero, Prowers88 min
May 23, 9:24 PM MDTAreal Flood AdvisoryPUBBent, Kiowa, Otero, Prowers3 hr
May 23, 9:43 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo, Teller47 min
May 23, 10:36 PM MDTSpecial Weather StatementPUBKiowa, Prowers84 min
May 23, 10:51 PM MDTSpecial Weather StatementPUBEl Paso84 min
May 24, 12:37 PM MDTTornado WarningPUBEl Paso23 min
May 24, 1:06 PM MDTAreal Flood AdvisoryPUBEl Paso114 min
May 24, 1:31 PM MDTSpecial Weather StatementPUBLas Animas44 min
May 24, 2:11 PM MDTSpecial Weather StatementPUBBent49 min
May 24, 2:26 PM MDTSevere Thunderstorm WarningPUBLas Animas34 min
May 24, 2:30 PM MDTSevere Thunderstorm WarningPUBBent, Prowers45 min
May 24, 3:12 PM MDTSevere Thunderstorm WarningPUBBent, Prowers33 min
May 24, 3:36 PM MDTTornado WarningPUBBent, Prowers24 min
May 24, 3:48 PM MDTAreal Flood AdvisoryPUBBent, Prowers3 hr
May 24, 3:50 PM MDTTornado WarningPUBBent, Prowers40 min
May 24, 4:25 PM MDTTornado WarningPUBProwers50 min
May 24, 4:26 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers49 min
May 24, 4:56 PM MDTSevere Thunderstorm WarningPUBProwers64 min
May 24, 4:59 PM MDTFlash Flood WarningPUBProwers3 hr
May 24, 5:07 PM MDTTornado WarningPUBProwers38 min
May 24, 5:11 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers49 min
May 24, 5:12 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers48 min
May 24, 5:41 PM MDTTornado WarningPUBProwers18 min
May 24, 5:54 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers36 min
May 24, 5:58 PM MDTSevere Thunderstorm WarningPUBProwers25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.